Hail, Stearns
- When
- April 30, 7:20 PM CST
- Where
- Stearns County, 0.84 mi NE of Sauk Centre
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -94.960
A very large storm system moved across the Northern Plains and Upper Midwest. Enough instability caused thunderstorms to develop along the leading edge of a slow moving cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A very large storm system moved across the Northern Plains and Upper Midwest. Enough instability caused thunderstorms to develop along the leading edge of a slow moving cold front. Some of the storms produced half inch hail, with the strongest storms producing up to nickel size hail during the late afternoon and evening hours of April 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 30, 4:51 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 551 PM CDT FRI APR 30 2010 .UPDATE... UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW. && .DISCUSSION... SHORT TERM TRENDS INDICATE SIG SEVERE WEATHER HAS ENDED OVER WEST CENTRAL WISCONSIN. THUNDER THREAT WILL REMAIN OVER THE AREA INTO THE EVENING AS UPPER TROUGH STILL MEANDERING NORTH ACROSS THE EASTERN DAKOTAS. POCKET OF INSTABILITY REMAINS OVER THE FAR EAST AND UNDER UPPER LOW. THIS COLD POOL MAY YET CLIP THE FAR NORTHWEST PORTION OF THE CWA THIS EVENING. OTHERWISE...ACTIVITY SHOULD WANE PRETTY MUCH BY SUNSET. DIURNALLY DRIVEN SHOWERS POSSIBLE ACROSS THE FAR NORTHERN CWA SATURDAY AND SUNDAY AS UPPER LOW COLDER TEMPERATURES ALOFT REMAINS OVER THE NORTHERN PORTION OF THE AREA. COOLER TEMPERATURES AND MORE CLOUDS FOUND THAT REGION DURING THE PERIOD. LONGER TERM REMAINS TROUBLESOME AS AMPLIFIED WEATHER PATTERN FLATTENS AS JET STREAM LIFTS NORTH ACROSS THE NORTHERN CONUS AT LEAST EARLY IN THE PERIOD. LOOKS LIKE THE BEST POTENTIAL WITH FRONT MOVING THROUGH LATE TUESDAY NIGHT AND WEDNESDAY AND AGAIN LATER THU NIGHT AND FRIDAY AS A WEATHER SYSTEM TRAVELS SOUTH OF THE AREA. THICKNESS/85H TEMPERATURES CONTINUE TO COOL AND CLOSE TO CRITICAL RAIN/SNOW LEVELS BY LATER FRIDAY. && .AVIATION.../00Z TAF ISSUANCE/ MAIN AVIATION CONCERN THROUGH THE FORECAST PERIOD WILL BE STRONG WINDS DURING THE DAY ON SATURDAY AS VERY STEEP LAPSE RATES DEVELOP ACROSS THE AREA ALLOWING FOR 30+KT WINDS TO BE MIXED DOWN THROUGH THE DAY. PRIOR TO THAT... THE CURRENT SHRA ACTIVITY OVER THE AREA SHOULD SETTLE DOWN QUICKLY THIS EVENING OVER MOST OF THE AREA... WITH PERHAPS A FEW SHRA STICKING AROUND LONGER OVER THE NORTHERN PORTION OF THE AREA WHERE DEEPER MOISTURE AND LARGE SCALE FORCING PERSIST FOR A BIT LONGER. ELSEWHERE... THE LOSS OF DIURNAL HEATING WILL ALLOW FOR THE SHRA TO END AND SKIES TO GENERALLY SCATTER OUT THROUGH THE EVENING HOURS. THE UPPER LEVEL COLD POOL WILL MOVE CLOSER TO THE AREA ON SATURDAY... ALTHOUGH THE HEART OF IT WILL BE OFF TO THE NORTHWEST. HOWEVER... THERE WILL BE A SUFFICIENT COMBINATION OF COLD AIR ALOFT AND SURFACE WARMING ALONG WITH DECENT BOUNDARY LAYER MOISTURE TO PRODUCT BKN CU ACROSS THE AREA AS THE DAY UNFOLDS. ALTHOUGH THESE CEILINGS COULD INITIALLY BE AROUND 3K FT AGL... THEY WILL QUICKLY LIFT AND BE VFR BY AFTERNOON. WINDS WILL PICK UP DRAMATICALLY DURING THE MORNING... WITH SOUTHWEST WINDS SUSTAINED ABOVE 15KT ACROSS THE ENTIRE AREA BY MID MORNING... AND PERHAPS ABOVE 20KT BY AFTERNOON... WITH GUSTS AOA 30KT LOOKING LIKELY WITH SOME GUSTS NEAR 40KT OVER THE TYPICALLY WINDY AREAS. KMSP... A FEW SHRA COULD LINGER FOR THE VERY FIRST HOUR OR SO OF THE FORECAST PERIOD... THEN EXPECT CLOUDS TO SCATTER OUT THROUGH THE EVENING... WITH TIMING DIFFERENCES OF AN HOUR OR TWO POSSIBLE FROM WHAT IS FORECAST. TIMING ON THE WIND INCREASE TOMORROW SHOULD BE CLOSE TO FORECAST TIME FRAME... WITH GOOD CONFIDENCE ON FORECAST SPEEDS... ALTHOUGH THEY MAY EVEN BE A BIT UNDERDONE... SO LATER FORECASTS WILL NEED TO KEEP AN EYE ON THAT POSSIBILITY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && DWE/TRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT FRI APR 30 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 330 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE INTO EARLY EVENING...MAINLY ACROSS CENTRAL MINNESOTA AND A PORTION OF WEST CENTRAL WISCONSIN. THE STRONGER STORMS COULD CONTAIN SMALL HAIL...MAINLY OVER WEST CENTRAL MINNESOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT FRI APR 30 2010
MNZ054>056-302200-
CHIPPEWA-LAC QUI PARLE-SWIFT-
413 PM CDT FRI APR 30 2010
...THUNDERSTORMS MOVING OVER CHIPPEWA...LAC QUI PARLE AND SWIFT
COUNTIES THROUGH 500 PM CDT...
AT 408 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTH OF MADISON...OR 7 MILES SOUTHEAST OF
BELLINGHAM. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MADISON.
CERRO GORDO.
LOUISBURG.
APPLETON.
HOLLOWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4521 9619 4520 9612 4528 9613 4542 9599
4526 9572 4494 9616 4506 9635
TIME...MOT...LOC 2113Z 220DEG 18KT 4507 9617SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI APR 30 2010
MNZ054>056-302245-
CHIPPEWA-LAC QUI PARLE-SWIFT-
501 PM CDT FRI APR 30 2010
...THUNDERSTORMS MOVING IOVER CHIPPEWA...LAC QUI PARLE AND SWIFT
COUNTIES THROUGH 545 PM CDT...
AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF MADISON...OR 8 MILES SOUTH OF
LOUISBURG. THIS STORM WAS MOVING NORTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MADISON.
CERRO GORDO.
LOUISBURG.
MILAN.
APPLETON.
BIG BEND CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4520 9619 4520 9612 4529 9614 4541 9606
4541 9571 4538 9558 4492 9600 4502 9631
TIME...MOT...LOC 2201Z 208DEG 24KT 4506 9613
TRHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 545 PM CDT FRI APR 30 2010 MNZ055-302330- SWIFT- 545 PM CDT FRI APR 30 2010 ...THUNDERSTORMS MOVING OVER SWIFT COUNTY THROUGH 630 PM CDT... AT 544 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR APPLETON. THIS STORM WAS MOVING NORTHEAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... APPLETON. HOLLOWAY. RURAL AREAS OF WESTERN SWIFT COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4541 9607 4541 9577 4516 9593 4519 9610 TIME...MOT...LOC 2245Z 206DEG 21KT 4523 9600
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 625 PM CDT FRI APR 30 2010 MNZ047-048-055-010015- POPE-STEVENS-SWIFT- 625 PM CDT FRI APR 30 2010 ...THUNDERSTORMS MOVING OVER POPE...STEVENS AND SWIFT COUNTIES THROUGH 715 PM CDT... AT 621 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF HANCOCK. THIS STORM WAS MOVING NORTHEAST AT 25 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CLONTARF. HANCOCK. STARBUCK. LOWRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4574 9561 4566 9525 4532 9573 4541 9591 TIME...MOT...LOC 2325Z 216DEG 22KT 4542 9579
The Minneapolis radar (KMPX), 147 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218567, 218568, 218569.